Ever get that feeling that you just can't think clearly? Perhaps you can remember a time that you felt alert, alive and engaged. Do you still feel that way on a regular basis?
For me, October of 2013 was a low point. I could tell I wasn't thinking clearly, something wasn't right. I went to the doctor. I took a blood test and he measured my vital signs. My blood markers weren't great, but they weren't bad. My blood pressure was ok as well. It did look like I had sleep apnea, so the doctor arranged for a home test.
I was on two blood pressure medications (Lisinopril and Metoprolol) and one for cholesterol (Simvastatin). So yeah, my vitals looked ok because the drugs were masking the symptoms of a deeper problem, which also explained the sleep apnea. I was 70 pounds overweight.
So...back to the drugs. Looking up a short list of the possible side-effects for Lisinopril, Metoprolol and Simvastatin, we have:
Nausea, headaches, anxiety, insomnia, drowsiness, nasal congestion, sexual dysfunction, nonproductive coughing, abdominal cramps, diarrhea, constipation, fatigue, depression, memory loss, fever, impotence, lightheadedness, slow heart rate, low blood pressure, cold extremities, sore throat, shortness of breath or wheezing, headache, vomiting, abdominal pain, muscle pain, abnormal liver tests, possible liver damage, anemia, and decreases in red and white blood cells and platelets.
Could these drugs be causing my stupor? And what about being overweight and sleep apnea, were those making the fog thicker as well? The smartlivingnetwork reports:
"There are many possible causes of brain fog. For most people, fatigue, poor diet and medications may be to blame. When we are tired our brains don't respond as quickly to new information, and the exhaustion makes it difficult to focus. A poor diet often will affect many aspects of a person's life, making them susceptible to illness and fatigue. Vitamin deficiencies especially can do a number on a person's body and brain. And, since so many of us take at least one prescription medication, fatigue and brain fog are common side effects that we may learn to accept simply because we need the medication."
So what were the problems my doctor was trying to treat? Was it really high blood pressure, high cholesterol and sleep apnea? There was an elephant in the room. And it was me. My obesity was the underlying problem, and the doctor didn't even bring it up. Doctors are all-too-quick to prescribe medication. They deal with symptoms, but not the underlying cause.
In a brief moment of clarity, I realized I needed to get healthy and get off the medications. With the help of a personal trainer, I started a fairly strict eating and exercise regimen. After two months I had lost 20 pounds and I simply stopped taking all of my medications. I bought a home blood pressure monitor and went back to see the doctor after another couple of weeks, once the medications had worn off. My test results came back about the same. Not great, but not bad. And the difference this time was that I wasn't taking anything for high blood pressure or cholesterol, and my results were within the normal range.
I told the doctor I had stopped taking the medications and had decided to eat right and exercise instead. He said "That's great! I normally don't tell my patients to do that, because most of the time they don't follow through and do it. And it's my responsibility to help them avoid more severe problems, so I resort to medications. So keep up the great work!"
So is this like some big secret? We could put doctors out of business if we all decided to get healthy? Haha, obviously that isn't always the case, but I do think that they would have far fewer patients.
Now it's July 2014, I've lost 70 pounds and I am at my target healthy weight. My blood pressure and cholesterol are still within the normal range, and the sleep apnea has gone away as well. Has the fog lifted, can I think more clearly? In a word, yes. I can't say it's all perfect, but it is 100% better.
Just eat right and exercise regularly, ok? Good health is its own reward.
Subscribe to my email list:
Search my Site: